Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2003, 8:37 PM CDT for Red Willow County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 8:37 PM CDT (01:37 UTC)
- Expired
- Jun 23, 2003, 9:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4886 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 7.9
- Supercell composite
- 32.1
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS53 KGLD 240137 SVRGLD NEC145-240230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 837 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 930 PM CDT * AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF DANBURY...OR ABOUT 14 MILES NORTHEAST OF OBERLIN...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEBANON AT 845 PM CDT INDIANOLA AT 905 PM CDT BARTLEY AT 910 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4002 10051 4002 10003 4032 9996 4031 10046 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:48 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 23, 3:48 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT MON JUN 23 2003 FORECAST CHALLENGES WILL RELATE TO THE BOUNDARY DRAPED ACROSS THE FORECAST AREA. THE TEMPERATURE AND DEWPOINT RANGES ACROSS THE FORECAST AREA WILL BE LARGE WITH THE BOUNDARY THROUGH MID WEEK. A NEARLY STATIONARY BOUNDARY IS IN PLACE ACROSS THE FORECAST AREA AND IS EXPECTED TO MOVE LITTLE DURING THE NEXT COUPLE OF DAYS. THE AIRMASS IS CAPPED TODAY WITH DRYER AND COOLER AIR WEST OF THE BOUNDARY AND WARMER AIR WITH DEWPOINTS IN THE LOWER 70S EAST OF THE BOUNDARY. STORMS ARE EXPECTED TO THE NORTH OF THE SURFACE LOW...AND SHOULD REMAIN NORTH OF THE FORECAST AREA TONIGHT. THIS BOUNDARY WILL BEGIN TO MOVE OUT OF THE AREA ONCE THE UPPER TROUGH LIFTS EAST OF THE ROCKIES BEGINNING WEDNESDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS GRAZING ALONG THE NORTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT WITH SHOWERS LINGERING THROUGH WEDNESDAY AS THE DYNAMICS WITH THE UPPER TROUGH BEGIN TO SWEEP ACROSS THE REGION. A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY EVENING AS THE REMAINDER OF THE UPPER TROUGH SWEEPS THROUGH. HAVE PUT IN A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT. OTHERWISE...WITH HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW CARRYING UPPER DYNAMICS AROUND THE FORECAST AREA...HAVE GONE DRY. .GLD...NONE. LOCKHART
Hazardous weather outlook, Jun 23, 6:53 PM CDT, 1 hour 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE AIR MASS OVER THE TRI-STATE AREA HAS BECOME VERY UNSTABLE THIS EVENING. THUNDERSTORMS WILL MOVE OVER THE AREA...MAINLY SOUTH OF INTERSTATE 70...AFTER 700 PM MDT (800 PM CDT). THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. MENTZER
In the hours before
Special weather statement, Jun 23, 6:04 PM CDT, 2 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 504 PM MDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 569 FOR PORTIONS OF EASTERN COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL 1100 PM MDT (MIDNIGHT CDT). IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT CARSON AND CHEYENNE COUNTIES. IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY... HITCHCOCK AND RED WILLOW COUNTIES. IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE... RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN... GOVE...GREELEY AND WICHITA COUNTIES. SR
Local storm report, Jun 23, 7:41 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM 7 NE LYDIA KS 1.75 INCH HAIL
06/23/03 WICHITA REPORTED BY STORM
SPOTTER.Local storm report, Jun 23, 7:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM LEOTI KS 60 MPH TSTM GUST
06/23/03 WICHITALocal storm report, Jun 23, 8:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 13 SE LEOTI KS 60 MPH TSTM GUST
06/23/03 WICHITA REPORTED BY STORM
SPOTTER.Local storm report, Jun 23, 8:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0719 PM TRENTON NE .75 INCH HAIL
06/23/03 HITCHCOCK REPORTED BY STORM
SPOTTER.
0720 PM OBERLIN KS 1 INCH HAIL
06/23/03 DECATUR REPORTED BY STORM
SPOTTER.
0722 PM 4 NE OBERLIN KS .75 INCH HAIL
06/23/03 DECATUR
0726 PM OAKLEY KS 70 MPH TSTM GUST
06/23/03 LOGAN REPORTED BY STORM
SPOTTER.
0728 PM MONUMENT KS 1 INCH HAIL
06/23/03 LOGAN REPORTED BY STORM
SPOTTER.Local storm report, Jun 23, 8:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0732 PM OAKLEY KS 1.25 INCH HAIL
06/23/03 LOGAN REPORTED BY STORM
SPOTTER.
0732 PM 4 N MONUMENT KS 60 MPH TSTM GUST
06/23/03 LOGAN REPORTED BY STORM
SPOTTER.
0732 PM OAKLEY KS 2.75 INCH HAIL
06/23/03 LOGAN REPORTED BY STORM
SPOTTER.
0734 PM OAKLEY KS 2.75 INCH HAIL
06/23/03 LOGAN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:06 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 39 min |
| Jun 23, 9:28 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 62 min |
| Jun 24, 5:24 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.